Alert archive / Louisiana / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jul 15, 2008, 8:32 AM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2008, 8:32 AM CDT (13:32 UTC)
- Expired
- Jul 15, 2008, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 20 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 9:15 AM CDT | FLASH FLOOD | Lake Charles, LA | NATIONAL WEATHER SERVICE EMPLOYEE REPORTS THAT SEVERAL STREETS ARE FLOODED ACROSS LAKE CHARLES UP TO TWO FEET DEEP. |
| Jul 15, 10:00 AM CDT | FLASH FLOOD | Lake Charles, LA | VIDEO FROM KPLC SHOWING FLOODED ROADS SEVERAL FEET DEEP WITH WATER INSIDE STALLED VEHICLES. |
| Jul 15, 10:00 AM CDT | HEAVY RAIN 5 | 2 E Sulphur, LA | EAST SIDE OF SULPHUR RECEIVED 5.00 INCHES OF RAIN SINCE EARLY THIS MORNING. 4.80 INCHES OF RAIN FELL SINCE 7 AM. |
| Jul 15, 10:15 AM CDT | FLASH FLOOD | Sulphur, LA | SEVERAL CARS STALLED IN FLOOD WATERS 1 TO 2 FEET DEEP ON MAPLEWOOD DRIVE AT PALERMO DRIVE. REPORTED BY KPLC-TV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 151332
FFWLCH
LAC019-151630-
/O.NEW.KLCH.FF.W.0006.080715T1332Z-080715T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
832 AM CDT TUE JUL 15 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITIES OF...WESTLAKE...SULPHUR...MOSS BLUFF...
LAKE CHARLES...CARLYSS...
* UNTIL 1130 AM CDT
* AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM STATIONARY THUNDERSTORMS OVER THE WARNED AREA.
RADAR ESTIMATES THAT TWO TO FOUR INCHES OF RAIN HAS FALLEN ACROSS
THE WARNED AREA THIS MORNING.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3041 9339 3040 9313 3038 9313 3038 9308
3006 9307 3007 9350
$$
SHAMBURGER3 follow-up statements
000
WGUS74 KLCH 151430
FFSLCH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
930 AM CDT TUE JUL 15 2008
LAC019-151630-
/O.CON.KLCH.FF.W.0006.000000T0000Z-080715T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALCASIEU LA-
930 AM CDT TUE JUL 15 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
CENTRAL CALCASIEU PARISH...
AT 910 AM CDT...THE PUBLIC REPORTED FLASH FLOODING ACROSS PORTIONS
LAKE CHARLES...SULPHUR AND WESTLAKE. RAINFALL AMOUNTS SO FAR THIS
MORNING HAVE BEEN IN THE 2 TO 5 INCH RANGE FROM LAKE CHARLES TO
SULPHUR. ANOTHER THUNDERSTORM WITH A BURST OF HEAVY RAINFALL...
PRODUCING RAINFALL RATES OF 3 INCHES PER HOUR IS LOCATED NEAR MOSS
BLUFF...MOVING SOUTH AT 6 MPH TOWARDS THE CITIES OF LAKE CHARLES AND
WEST LAKE.
THE CALCASIEU OFFICE OF EMERGENCY PREPARDNESS REPORTS THAT SEVERAL
ROADS IN LAKE CHARLES ARE FLOODED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTLAKE...LAKE CHARLES...SULPHUR AND CARLYSS
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3041 9339 3040 9313 3038 9313 3038 9308
3006 9307 3007 9350
$$000
WGUS74 KLCH 151540
FFSLCH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 AM CDT TUE JUL 15 2008
LAC019-151630-
/O.CON.KLCH.FF.W.0006.000000T0000Z-080715T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALCASIEU LA-
1040 AM CDT TUE JUL 15 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
CENTRAL CALCASIEU PARISH...
AT 1026 AM CDT...RADAR INDICATES THAT THE HEAVY RAINS HAVE SUBSIDED
ACROSS LAKE CHARLES...SULPHUR AND WESTLAKE. THERE IS STILL A
POSSIBILITY OF SOME BRIEF HEAVY RAINS THROUGH 11 AM...HOWEVER THE
OVERALL DIMINISHING TREND SHOULD CONTINUE. RUNOFF FROM THE HEAVY
RAINFALL EARLIER THIS MORNING WILL CONTINUE TO PRODUCE
FLOODING...MAINLY IN THE URBAN AREAS OF SULPHUR...WESTLAKE AND LAKE
CHARLES. IF HEAVY RAINS DO NOT RE-DEVELOP IN THE NEXT HOUR...THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLYSS
EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS CAUSED FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3041 9339 3040 9313 3038 9313 3038 9308
3006 9307 3007 9350
$$
BRAZZELL000
WGUS74 KLCH 151634
FFSLCH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1134 AM CDT TUE JUL 15 2008
LAC019-151638-
/O.EXP.KLCH.FF.W.0006.000000T0000Z-080715T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALCASIEU LA-
1134 AM CDT TUE JUL 15 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM CDT FOR CENTRAL
CALCASIEU PARISH...
AT 1120 AM CDT...RADAR INDICATES THAT THE VERY HEAVY RAINS HAVE
DIMISHED ACROSS THE LAKE CHARLES...WESTLAKE AND SULPHUR AREAS. THE
RUNOFF FROM THIS MORNINGS RAINS OF 2 TO 5 INCHES SHOULD BE NEARLY
COMPLETE ALLOWING THE ROADS TO CLEAR. THEREFORE THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE AT 1130 AM.
LAT...LON 3041 9339 3040 9313 3038 9313 3038 9308
3006 9307 3007 9350
$$
BRAZZELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 7:53 AM CDT, 39 minutes earlier.
Area forecast discussion, Jul 15, 7:53 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 753 AM CDT TUE JUL 15 2008 .UPDATE... HAVE UPDATED ZONES AND GRIDS TO UP POPS IN SOUTHWEST LOUISIANA THIS MORNING. COMPLEX OF SLOW MOVING THUNDERSTORMS HAVE DEVELOPED OVER THAT AREA ALONG OLD SURFACE BOUNDARY AND GOOD UPPER LEVEL DIVERGENCE ALOFT. HAVE RECEIVED NEARLY 2 INCHES OF RAIN HERE AT KLCH DURING THE LAST 1 1/2 HOURS. THESE SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF BY NOON AS DRIER AIR MOVES INTO THE AREA AND UPPER LEVEL DISTURBANCE MOVES AWAY. && RUA && .PREV DISCUSSION... /ISSUED 319 AM CDT TUE JUL 15 2008/ SYNOPSIS... A WEAK SURFACE BOUNDARY IS HARD TO FIND THIS MORNING AND IS LIKELY WAVERING AROUND THE I-10 CORRIDOR TO THE COAST. LATEST WATER VAPOR AND MOISTURE PROFILES SHOW MOIST AXIS CURRENTLY ACROSS THE FORECAST AREA WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES. HOWEVER...DRY SUBSIDENT AIR...WITH PWAT LESS THAN 1 INCH IS NOTED JUST NORTHEAST OF THE FORECAST AREA GRADUALLY HEADING TO THE SOUTHWEST. LATEST RADAR IMAGERY SHOWS SOME SHOWERS AND THUNDERSTORMS JUST OFFSHORE OF THE SOUTHWEST LOUISIANA COAST. DISCUSSION... EXPECT SURFACE BOUNDARY TO WAVER ACROSS THE SOUTHERN ZONES AND GRADUALLY WASH OUT OVER THE NEXT COUPLE OF DAYS. NORTHEAST FLOW ALOFT WILL CONTINUE TO PUSH DRY SUBSIDENT AIR FROM THE OHIO AND MISSISSIPPI RIVER VALLEYS INTO THE FORECAST AREA. THEREFORE...WOULD EXPECT JUST A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON...SOUTHWEST OF A LINE FROM TOLEDO BEND TO LAFAYETTE...WHERE SURFACE BOUNDARY...AND DECENT RESIDUAL MOISTURE WILL BE FOUND. NORTHEAST OF THIS LINE...ENOUGH DRY AIR SHOULD BE IN THE MID LEVELS TO PUT A LID ON CONVECTION. BY WEDNESDAY...EXPECT DRY AIR IN THE MID AND UPPER LEVELS TO BE OVER THE ENTIRE FORECAST AREA AND THIS SHOULD SUPPRESS ANY SHOWER ACTIVITY. THE DRY...HOWEVER HOT...FORECAST WILL THEN CONTINUE THROUGH THE END OF THE WEEK. OVER THE WEEKEND...WEAK TROPICAL WAVE WILL MOVE ACROSS THE SOUTHERN GULF OF MEXICO. AREA WILL BEGIN TO SEE MORE OF A SOUTHEAST FLOW WITH AN INCREASE IN MOISTURE AS THE SYSTEM MOVES OFF TO THE WEST. THE INCREASE IN MOISTURE WILL BE ENOUGH TO CALL FOR A CHANCE OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON NEAR THE COASTAL TAF SITES. OTHERWISE...VFR CONDITIONS ARE EXPECTED. MARINE... A WEAK SURFACE TROF WILL BE FOUND NEAR THE COAST TODAY AND WASH- OUT BY WEDNESDAY WITH AN ISOLATED CHANCE FOR SHOWERS AND THUNDERSTORMS. OTHERWISE...A WEAK PRESSURE GRADIENT WILL BE NOTED OVER THE COASTAL WATERS FOR THE NEXT COUPLE OF DAYS WITH MAINLY LIGHT AND VARIABLE WINDS. HIGH PRESSURE WILL BEGIN TO RIDGE ACROSS THE NORTHERN GULF BY THE WEEKEND WITH A LIGHT SOUTHEAST FLOW EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... KLCH 93 72 95 73 / 50 10 10 10 KBPT 92 73 93 73 / 30 10 10 10 KAEX 94 67 97 69 / 10 10 10 10 KLFT 94 70 95 72 / 20 10 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 15, 4:46 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 446 AM CDT TUE JUL 15 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-161100- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 446 AM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK SURFACE BOUNDARY...AND DECENT MOISTURE WILL COMBINE FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AIR WILL MOVE INTO THE REGION ON WEDNESDAY WITH LITTLE CHANCE OF RAIN THROUGH FRIDAY. RAIN CHANCES WILL ENTER THE FORECAST AGAIN OVER THE WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RUA
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:42 PM CDT | Special Marine Warning | LCH | 52 min | |
| Jul 15, 7:36 AM CDT | Areal Flood Advisory | LCH | Calcasieu | 114 min |
Nearby
Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.